Friday, March 13, 2009

A Busy Day

It was just health havoc at my house today.

Ellie was home sick with a fever and what we thought was just a bad cold, but discovered badly swollen tonsils by early afternoon that turned out to be strep.

Meanwhile, I had a routine mammogram and a sonohysterogram to find out if I still had a problem with polyps, something I'd been dealing with two years ago and postponed and then canceled a surgical procedure to correct when I got sick with my mystery illness. (They found three this time, which means I'll probably need to get that taken care of one of these days with a d&c followed by an ablation.)

I got home from that to find out that my internist (who I'd left a message for earlier in the morning and faxed a study that Lisa Emrich had given me a link to -- thanks Lisa!) wanted me to see an ophthalmologist asap and her assistant had scheduled me an appointment for a this afternoon. Meanwhile, she also scheduled me for IV steroid infusions starting Saturday for five days, which apparently is the standard treatment for optic neuritis.

To complicate matters, the ophthalmologist (who I wasn't wild about) said my eyes were not a clear case of optic neuritis, in that he couldn't see anything looking through my retina. However, he said, that the optic nerve could be inflamed in areas he can't see directly. So he's not ruling it out. Also complicating diagnosis: I'm not completely color blind, although I have some loss of color vision. He wants to run another test of my visual field, which will have to wait until Tuesday. I was already scheduled to have an MRI on Wednesday, and he was happy to hear that.

The ophthalmologist was also skeptical of the use of solumedrol for any but the worst cases of optic neuritis, saying it was unnecessary otherwise because it will clear up on its own.

My internist, who spoke to a neurologist who's married to one of my friends, said she would lean toward erring on the side of caution, which to her means going ahead with the solumedrol.

So starting tomorrow morning, I'll be spending an hour or so in an infusion center every day for the next five days. And then I'll take oral steroids in a tapering dose.

A humorous aside: I mentioned to the ophthalmologist that steroids make me crazy. His eyes widened.

"Really crazy?" he asked in a serious tone.

"What do you mean by really crazy? I probably don't mean medically crazy ..." I said.

"What happens to you?" he asked.

"Well, I get paranoid, have panic attacks, I am extremely irritable ... essentially, I'm just miserable to be around. And there's the time I really wanted to kick my cat, who wouldn't stop yowling." (Note: I did not actually kick the cat. I just wanted to. With an intensity that frightened me enough that I called my internist the next day.)

"Oh," he said, somewhat superciliously, "that's not crazy. There's something called steroid psychosis and people with that sometimes have to be put in straitjackets."

"No," I agreed. "Steroids don't make me crazy."

Ok, it's not hilariously funny. But it was probably the most amusing part of my day. :)

Oh, and you should all consider yourselves warned that I'll be beyond grumpy probably for the next week or two while I wean off the steroids ... Try not to take anything personally that I might say.

3 comments:

LISA EMRICH said...

You're very welcome. Glad to hear that your internist is getting right on things quickly.

Now that opthamologist appointment is rather disappointing. Couldn't he have had you undergo a visual fields test right then and there?

Even my optometrist has a visual fields machine (not as big as the one at the neuro-opthamologist) which can be used immediately. It still produces decent test results.

And not all cases of optic neuritis cause complete color loss!!!! If the Solumedrol does it's magic in the next few days, your vision may be almost back to normal by the time you go in for testing on Tuesday.

I just hope that the steroids shuts down whatever might be going on. If you have active lesions right now, then steroids will help to close that blood-brain barrier. It could affect your MRI results (as far as active lesions) but will not take away any lesions if you've developed some by now.

Good luck and great idea to warn those around you. Understanding that you are going to feel like crap, and very emotional, and in no shape for making big decisions, is a good approach to IVSM.

Herrad said...

Hi,

Hope the steroids help.

Take care,
Love,
Herrad

Anonymous said...

Goodness, even low dose 4-day taper of artistocort leaves me with blood sugar problems, weakness, agitation, extreme hunger. I know medrol is even worse in the blood sugar area. Of course vision is critical ... guess I personally would tend to opt for the MRI first. My hubby has MS ... steroids would be out of the question for him as he's already bi-polar (associated with MS). Ironically, his brain MRI shows fairly significant damage but he's still walking and one crazy opthamologist-professor even said there wasn't anything really wrong and he could go to any opthamologist despite the fact that he notices weird things about his vision. He will not be going back to that clown again. I tend to go for the conservative approach myself as meds have created all new diseases for me but you know what's best for you. Do take care of yourself. All good things.